Lake St. Clair, 2003

Marine Thunderstorm Wind in Lake St. Clair, July 4, 2003

July 4, 2003 · NWS DTX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 3:15 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 3:15 AM EST, 2 hours 15 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT FRI JUL 4 2003

00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM
ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH
ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN
AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER
MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN
PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE
MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS
SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT
PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA.

MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE
THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE
MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE
ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL
LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER
REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE
THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE
OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY
MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8
AM.

AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS
AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS
MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION.
TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO
LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS
THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE
INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F
FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES
INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA
POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND
FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND
60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING.
LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB
JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE
NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45
KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE
MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A
DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN
OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER
TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT
AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER.
CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS
THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS
AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG
WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER
WE COULD SEE DECENT SEVERE WEATHER POTENTIAL.

THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE
WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH
VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO
BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF
BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS
TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH
WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND
KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER
HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON
TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF
WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES.

SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND.
COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH
WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICAETS WEAK RIDGING
TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT
DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN
GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD
LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP
UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT
AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO.

.DTX...NONE.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 5:00 AM EST, 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
600 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING...MAINLY
NORTHEAST OF A LINE FROM SAGINAW TO PONTIAC. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER BRIEF HEAVY DOWNPOURS AND WIND GUSTS
TO 30 MPH ARE POSSIBLE. THESE STORMS WILL MOVE SOUTHEAST AT 25
MPH...AND END AROUND 8 AM EDT.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO SOUTHEAST MICHIGAN THIS
AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL
BE WIND GUSTS TO 80 MPH...WITH HEAVY DOWNPOURS AND THREE QUARTER
INCH HAIL ALSO POSSIBLE. THESE STORMS WILL MOVE EAST AT 50 MPH. THE
THUNDERSTORMS WILL REACH U S 23 FROM THE TRI CITIES TO ANN ARBOR
BETWEEN 12 NOON AND 2 PM...AND BAD AXE AND PORT HURON BETWEEN 2 PM
AND 5 PM.

A HOT...MOIST...AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE GREAT
LAKES REGION. A LARGE SQUALL LINE HAS DEVELOPED ACROSS SOUTHERN
MINNESOTA ALONG A STATIONARY FRONT. A STRONG WIND FIELD WILL ALLOW
THIS COMPLEX TO MOVE RAPIDLY EAST THIS MORNING AND CREATE DAMAGING
WIND GUSTS. THE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL DESTABILIZE
FURTHER THIS MORNING...BEFORE THE SQUALL LINE APPROACHES AROUND
NOON. HOW MUCH WE DESTABILIZE AND HOW WELL ORGANIZED THE COMPLEX
REMAINS WILL AFFECT THE SEVERE POTENTIAL ACROSS SOUTHEAST MICHIGAN.
CURRENT INDICATIONS ARE FOR THE COMPLEX TO MAINTAIN ITS STRENGTH AND
PROVIDE A CHANCE OF SEVERE WEATHER ACROSS SOUTHEAST MICHIGAN.

IN ADDITION...WITH THE HOT AND HUMID AIRMASS IN PLACE...HEAT INDEX
VALUES WILL APPROACH 95 TO 100 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT
WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Clair River

When
July 4, 5:30 AM EST
Where
St Clair River marine zone, Algonac
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5367125.